Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 201, NWS Morristown, TN

November 14, 2007Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 14, 2007, 6:57 PM EST for Roane County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 14, 2007, 6:57 PM EST (23:57 UTC)
Expired
Nov 14, 2007, 7:45 PM EST
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Roane County, TN

The radar

The Knoxville radar (KMRX), 104 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 14, 7:30 PM ESTTSTM WND DMGHarriman, TNFEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 142357
SVRMRX
TNC145-150045-
/O.NEW.KMRX.SV.W.0201.071114T2357Z-071115T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EST WED NOV 14 2007

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...ROCKWOOD...OAK RIDGE...KINGSTON...

* UNTIL 745 PM EST

* AT 553 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF ROCKWOOD...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKWOOD BY 705 PM EST...
  KINGSTON BY 720 PM EST...
  OAK RIDGE BY 740 PM EST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3588 8429 3589 8433 3585 8434 3581 8438
      3577 8438 3576 8475 3579 8474 3583 8479
      3588 8471 3592 8469 3599 8447 3602 8432
TIME...MOT...LOC 2357Z 266DEG 33KT 3586 8478

$$

LCM
1 follow-up statement
000 
WWUS54 KMRX 150025
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EST WED NOV 14 2007

TNC145-150045-
/O.CON.KMRX.SV.W.0201.000000T0000Z-071115T0045Z/
ROANE TN-
725 PM EST WED NOV 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EST
FOR ROANE COUNTY...

AT 720 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KINGSTON...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRADBURY BY 735 PM EST...

LAT...LON 3588 8429 3589 8433 3585 8434 3581 8438
      3577 8438 3576 8475 3579 8474 3583 8479
      3588 8471 3592 8469 3599 8447 3602 8432
TIME...MOT...LOC 0025Z 266DEG 33KT 3588 8450

$$

LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 2:18 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Nov 14, 2:18 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EST WED NOV 14 2007

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
A DIGGING TROUGH OVER THE PLAINS WILL PUSH A STRONG COLD FRONT
THROUGH THE AREA TONIGHT. THE FRONT IS NOW MOVING INTO WEST TN...AND
IS PROJECTED TO MOVE ACROSS EAST TN BETWEEN 04Z AND 09Z. SHOWERS AND
THUNDERSTORMS ARE INCREASING AHEAD OF THE FRONT IN MIDDLE TN AS A
MIDLEVEL CAP WEAKENS. WILL ALSO SEE INCREASING UPPER DIFFLUENCE WITH
FAVORABLE POSITIONING OF THE POLAR AND SUBTROPICAL JETS. SURFACE
HEATING HAS BROUGHT TEMPS INTO THE LOWER TO MID 70S IN THE CENTRAL
AND SOUTHERN VALLEY...RESULTING IN GOOD INSTABILITY...BUT THE BEST
DYNAMICS WILL PROVIDE LIFT AFTER SUNSET. THIS TIMING DIFFERENCE MAY
LIMIT THE SEVERE POTENTIAL...BUT ISOLATED SEVERE STORMS WILL STILL
BE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN THREAT. POPS WILL BE
CATEGORICAL BEFORE 06Z.

BEHIND THE FRONT...WINDS WILL INCREASE AND BECOME GUSTY FROM THE
NORTHWEST...AND DEWPOINTS WILL QUICKLY FALL. TEMPS THROUGH THE DAY
TOMORROW WILL HOLD NEARLY STEADY FROM MORNING LOWS. EXPECT CLOUDS TO
BECOME SCATTERED IN THE MORNING WITH LOW TO MIDLEVEL DRY
ADVECTION...BUT BECOME BROKEN AGAIN IN THE AFTERNOON AS COLD TEMPS
ALOFT GENERATE STRATOCU. AN UPSLOPE FLOW IN THE MOUNTAINS WILL KEEP
A CHANCE OF SHOWERS THERE. WINDS WILL BE QUITE STRONG...25 TO 35 MPH
WITH GUSTS OF 40 TO 50 MPH IN THE MOUNTAINS...AND A WIND ADVISORY
WILL BE ISSUED FROM 6 AM UNTIL MIDNIGHT. WIND IN VALLEY LOCATIONS
WILL BE BETWEEN 15 AND 25 MPH WITH GUSTS TO 30 MPH.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
TEMPERATURES TAKE A PLUNGE AFTER THE FRONT PASSES THROUGH IN THE
SHORT TERM. A LITTLE WRAP AROUND SNOW IN THE HIGHER ELEVATIONS NOT
OUT OF THE QUESTION BUT FEEL EVEN THERE THIS TIME OF YEAR ONLY
LIMITED AMOUNTS. TEMPERATURES WILL WARM SLIGHTLY INTO THE WEEKEND
THEN A LIMITED RE-ENFORCING SHOT OF COOL AIR AGAIN ON MONDAY TO
KEEP HIGHS GENERALLY HOVERING IN THE 50S TO LOW 60S AND LOWS IN THE
30S TO LOW 40S.

ON THE PRECIPITATION FRONT...HAVE BACKED OFF THE RAIN CHANCES OVER
THE WEEKEND AND EARLY PART OF THE WEEK AND LOOKS LIKE THE BEST SHOT
IS TOWARDS THE END OF THE PERIOD NEXT WEDNESDAY.  GUIDANCE NUMBERS
APPEAR REASONABLE AND VERY SMALL DEVIATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  48  52  34  56  33 / 100   0   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  46  46  32  51  32 / 100   0  10   0   0
OAK RIDGE, TN  45  46  31  53  32 / 100   0   0   0   0
TRI CITIES AIRPORT, TN  45  45  29  47  25 / 100  10  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 6 AM THURSDAY TO MIDNIGHT EST THURSDAY NIGHT
     FOR THE FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY FROM 6 AM THURSDAY TO MIDNIGHT EST THURSDAY NIGHT
     FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
     SMOKY MOUNTAINS...EAST POLK...JOHNSON...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
     MONROE...UNICOI.

VA...NONE.
&&

DGS/HW
Hazardous weather outlook, Nov 14, 4:45 AM EST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 AM EST WED NOV 14 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
445 AM EST WED NOV 14 2007 /345 AM CST WED NOV 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL APPROACH THE AREA LATE TODAY...TRIGGERING
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. AT THIS
TIME...IT APPEARS THAT SOME THUNDERSTORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. IN ADDITION...AN ISOLATED TORNADO OR
TWO COULD BE POSSIBLE ACROSS SOUTHEAST AND CENTRAL EAST TENNESSEE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Nov 14, 5:42 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EST WED NOV 14 2007

TNZ012-035-142315-
MORGAN-SCOTT-
542 PM EST WED NOV 14 2007

...A STRONG THUNDERSTORM WAS AFFECTING MORGAN AND SCOTT COUNTIES...

AT 437 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF FAIRFIELD GLADE...MOVING EAST
AT 40 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LCM
Special weather statement, Nov 14, 6:47 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EST WED NOV 14 2007

TNZ067-068-082>085-150045-
BLEDSOE-LOUDON-MCMINN-MEIGS-RHEA-ROANE-
647 PM EST WED NOV 14 2007

...A STRONG THUNDERSTORM WAS AFFECTING BLEDSOE...LOUDON...MCMINN...
MEIGS...RHEA AND ROANE COUNTIES...

AT 542 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF SPENCER...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LCM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 10:59 PM ESTDense Fog AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more9 hr
Nov 14, 3:02 PM ESTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 3 more30 hr
Nov 14, 6:33 PM ESTAreal Flood AdvisoryMRXAnderson, Morgan, Roane117 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.